Hi my name is Luke and I am 24 years old and an Iraq veteran. I spent 4 years in the marines and have been out for about 3 years but have recently been afflicted with seizures, two in one day actually. This is the first time that I know of that I have ever had this issue so it is a bit alarming. I was put on keppra for the next year but I read on another ptsd related seizure post that for non epileptic seizures such as mine, anti seizure meds are pointless. I have come to find out that two of my old pals who had similar drinking habits have had problems with seizures since exiting the military. The circumstances surrounding the seizure were such that I had drank a moderate amount the night prior and pretty much woke up the next morning, got a tattoo, smoked a cig and drank a bottle oif water and then stood under bright lights in a cafeteria at my college with a friend...waiting nauseously for him to get his food and then lights out... I know this seems pretty common sense as to why the seizure happened, but as they say hindsight is always 20/20... my real "questions" are if there is any real observed correlation between "ptsd" (or related symptoms) and seizures, and what steps can be taken to avoid seizures absolutely and finally what things to avoid indefinitely.
oh just a thought, the only thing i know of that can be related to seizures or similar symptoms that I have ever experienced were what I assumed were some sort of anxiety attack. It would occur when I would close my eyes sometimes before I would go to sleep I would feel as if I had an intense tunnel vision effect, where I felt as if objects were "whizzing" by my head...
Man, I have no eperience with PTSD or seizures, as I am not a doctor. But I just wanted to say thanks for doing a job when your country needed you. I hope you find relief soon. See a Neurologist soon. God bless you.
There is no correlation with PTSD and siezures. Period. There is, however a correlation between some of the medications used by the VA to treat veteran's with PTSD and siezures. People respond to medications in different ways. Anyone can have a "siezure" under the proper circumstances. The "threshold" at which the brain signals the body to develop a soezure is affected by many things. Medications, lack of oxygen, and exposure to flashing or flickering lights. Generally speaking alcohol intake increases the probability of a siezure amongs those who are susceptible.
When your primary care physician at the VA prescribes you medications, before they are issued you must have a personal interview with a pharmacist. Write a written letter to your VA vacility suggesting a review of the possibility your meds may have contributed to your siezures. Go to the VA and have the pharmacist review your meds (pointing out the fact you have had siezures), and you should look them up yourself in the PDR (Physician's desk reference).
Thank you for your informative answer! Well I was originally prescribed bupropion for anti-depression and ambien for a sleep aide but I was then taken off the sleep aide and switched to citalopram. I recently, within the last 6 months, took myself off of the celexa and i drink occasionally but not excessively anymore. I understand that the medication switch and then my decision to stop taking them add to the increased risk of seizure, alcohol lowers your threshold, as does sleep deprivation and stress. do you think I run the risk of continuing seizures?
If you don't mind me asking did you suffer a serious head injury while serving? Head injuries can cause a person to develop chronic seizures. Also are they sure your seizures are non epileptic? Have they done an EEG to rule out any abnormal electrical activity?
yes i had an eeg, ekg, cat scan and mri, they were all normal. I never suffered any serious tbi while serving, I had a minor concussion before serving but was pretty lucky while in to be honest. No serious injuries to report.
My name is Joy and in 2000 I had a very large frontaltemporal meningioma removed by surgery I was lucky that I had a lot of medical training was an emt for 12 years and I recognized I was seriously ill and thought it was a brain tumor long story short I had a dr who kept telling me it was only job stress. At the time I was working at a medium security mens prison. Not stressful for me at all its just how you deal with life. Being a take c harge person I fired the quack dr. found a neurologist (God did that) I walked in off the street to a neurologist who had just had surgery for the exact type of brain tumor it turned out I had..it was a benign meningioma. But for some reason my body fertilizes the damn things and they grow like weeds in MY brain. To make this brief the neurologist referred me to his neurosurgeon who is so totally skilled,professional and compassionate. At this point I have had 5 surgeries to remove tumors and 3 gamma knife treatments long story but my neurosurgeon put me on keppra to prevent seizures because the t umors created a lot of brain damage. In my case I have never even had one also no slightest reaction of any kind to the keppra so my neuro and I decided if it works don't mess with it. I recently moved to another state and the stupid drs. here won't listen to me that I don't have seizures it is only to prevent them and has a 100% success rate with me. So I just fired me another doctor . We live in our own skin and who better to know when something is seriously wrong with us. tune into the hum of your own body and pay attention and if the doctor is wrong fire him and find a new one. This has saved my life on many occasions.I also had a triple bypass at 42. I am now one mean old lady of62 who plans on living to 100. If you have had seizures and are prescribed keppra don't take it with opiates for sure..I take keppra and celexa antidepressant together and have for 15 years and have had no probs at all with that..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.